Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 4, 2021Denver County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 4, 2021, 2:49 PM MDT for Denver County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2021, 2:49 PM MDT (20:49 UTC)
Expired
Jul 4, 2021, 3:15 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO

County Denver County, CO

The radar

The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:16 PM MDTHAIL 0.753 Nnw Parker, COFROM NWSCHAT, SPOTTERNETWORK.ORG: 2 E GRANDVIEW ESTATES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS85 KBOU 042049
SPSBOU

Special Weather Statement
National Weather Service Denver CO
249 PM MDT Sun Jul 4 2021
 
COZ040-042115-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
249 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lone Tree, or 12 miles south of Denver, moving south at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Centennial, Highlands Ranch, Parker, Greenwood Village and Lone Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3951 10480 3951 10482 3952 10483 3954 10487
      3953 10488 3953 10495 3960 10497 3962 10480
      3951 10476 3949 10477 3949 10479
TIME...MOT...LOC 2048Z 350DEG 5KT 3955 10489 

$$

COOPER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:41 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 4, 2:41 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT Sun Jul 4 2021

.SHORT TERM...(This evening through Monday)
Issued at 227 PM MDT Sun Jul 4 2021

Convection has initiated over the higher terrain with moderate to
heavy rain and isolated severe hail with lightning being the main
impacts. With the strengthening ridge upper level flow has slowed
allowing for slower moving storms and slightly increased flood
potential. Current CAM projections show the storms moving over the
urban corridor and east ward through the early evening hours.
Dewpoints still sit in the upper 40s to lower 50s with ACARs
soundings showing little cap left to detour storms moving across the
area. Improving conditions along the foothills and I-25 corridor are
anticipated after 8 pm with clearing across all areas after 9 pm.
Overnight lows will continue to be on the more mild side with
temperatures in the lower 60s with partly cloudy skies.

For Monday, the upper ridge will be in place over the four corners
region with PW values still hovering over an inch across the plains
into the afternoon. Weak flow aloft and 700 mb temperatures a few
degrees higher then today will bring highs into the lower to mid-90s
once again for the plains. A shortwave embedded in the upper west to
northwest flow aloft will push through later in the evening
increasing storm coverage over the higher terrain starting around
noon and then moving onto the plains after 4 pm. Current CAMs show a
few rounds of storms from the influence of the shortwave keeping
storms developing and moving eastward well into the overnight hours.
With high PW values, skinny CAPE signatures, and weak steering winds
of less than 10kts through 500 mb there is increased potential for
flash flooding across area burn scars and lower elevations. Will
continue to to monitor model trends with these parameters, however a
watch may be needed.

.LONG TERM...(Monday night through Sunday)
Issued at 227 PM MDT Sun Jul 4 2021

For Monday night, Northern Colorado will still be under a slow
moving upper disturbance which will have lingering impacts into
Tuesday. Moisture levels will remain quite high Monday night with
precipitable water values close to 1.25" over the Front Range and
plains and slightly less west of the Continental Divide. Main
impacts will be a flash flood potential for the stronger storms
over the burn areas Monday evening. Beyond the evening, expect
lingering scattered rain showers a good bet through the night and
potentially into Tuesday morning. Expect quite a bit of low level
moisture/low clouds through Tuesday morning. The trof axis looks
to move through the area Tuesday morning with a more subsident and
drying airmass moving in Tuesday afternoon. Focus for any
stronger convection on Tuesday would likely shift over southern
portions of the county warning area. Cross sections and forecast
soundings showing substantial drying above 700mb for the
afternoon. There is some inconsistencies within the models, as the
European solution is slower moving the trof across on Tuesday so
will blend some compromise solution and will keep some low pops
over Northern Colorado into Tuesday afternoon.

For the rest of the week, Colorado weather will be dominated by a
broad ridge of high pressure building over the Great Basin and
interior western U.S. This will lead to mainly dry conditions expect
just isolated late day showers/thunderstorms. Temperatures will
remain above normal with afternoon readings well into the 90s. There
is a trof which will sweep across the northern high plains on late
Thursday and Friday which will cause the high pressure ridge to
retrograde westward. This will result in some cooling on Friday and
into the weekend, closer to seasonal normals. Moisture still looks
limited so only slight chances of late day storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 227 PM MDT Sun Jul 4 2021

VFR conditions are expected through the TAF period. Winds will
stay out of the north to northeast with speeds from 8 to 12 mph .
Storms could produce gusty outflow winds at BJC and DEN after 21z
with some gusting up to 30-35 mph. Storm potential will be higher
at BJC and APA after 22z with DEN seeing VCTS most likely.
Conditions will improve after 01z with drainage expected by 04z.
There is another round of storms possible for tomorrow afternoon
after 21z.

&&

.HYDROLOGY...
Issued at 227 PM MDT Sun Jul 4 2021

Increased flash flood threat for Monday on the burn areas starting
after 1 pm and continuing into the evening hours. Storms will be
slower moving and could produce a tenth up to 4 tenths of rain
within 30 min or less with the stronger storms. These conditions
warrant an elevated threat across the burn areas.

Flash flood threat will be higher Monday evening with deep
moisture in place. Expect a drying trend from late Tuesday
through the end of the week with a much lower threat for flash
flooding in the burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
HYDROLOGY...Bowen/Entrekin
Hazardous weather outlook, Jul 4, 11:11 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sun Jul 4 2021

COZ030>051-051715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this afternoon and into
the early evening hours. Storms will form over the higher terrain
and move east to southeast across the Metro area after 1 pm an
then the eastern plains after 3 pm. Main impacts include moderate
to heavy rain, small hail, gusty winds, and lightning. Conditions
will improve after 8 pm across the region. Temperatures today will
be warm again with highs reaching into the 70s across the higher
terrain and 90s over the plains.

Tonight will be another mild evening with lows in the upper 50s to
lower 60s under party cloudy skies.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected Monday afternoon
and evening with heavy rain possible. This will elevate the flash
flood threat over the burn areas. Another round of showers and
thunderstorms will be possible Tuesday before drier air moves into
the region for Wednesday. This will be the start of a warmer and
drier period for the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.

In the hours before

Special weather statement, Jul 4, 12:10 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Denver CO
1210 PM MDT Sun Jul 4 2021

COZ035-041900-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
1210 PM MDT Sun Jul 4 2021

...SPECIAL WEATHER STATEMENT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cherokee Park, or 29 miles south of Laramie, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Virginia Dale and Cherokee Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 10526 4083 10527 4082 10528 4081 10528
      4080 10527 4079 10527 4079 10528 4078 10527
      4076 10527 4076 10552 4099 10560
TIME...MOT...LOC 1808Z 269DEG 14KT 4089 10546

COOPER
Special weather statement, Jul 4, 2:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
249 PM MDT Sun Jul 4 2021

COZ040-042115-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
249 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lone Tree, or 12 miles south of Denver, moving south at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Centennial, Highlands Ranch, Parker, Greenwood Village and Lone Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3951 10480 3951 10482 3952 10483 3954 10487
      3953 10488 3953 10495 3960 10497 3962 10480
      3951 10476 3949 10477 3949 10479
TIME...MOT...LOC 2048Z 350DEG 5KT 3955 10489

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:00 PM MDTFlash Flood WarningBOULogan2 hr
Jul 3, 6:01 PM MDTAreal Flood AdvisoryBOUWashington89 min
Jul 3, 6:14 PM MDTSpecial Weather StatementBOUSedgwick31 min
Jul 3, 7:26 PM MDTSpecial Weather StatementBOULincoln34 min
Jul 4, 10:34 AM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 4, 11:54 AM MDTAreal Flood AdvisoryBOULarimer81 min
Jul 4, 12:10 PM MDTSpecial Weather StatementBOULarimer50 min
Jul 4, 12:28 PM MDTAreal Flood AdvisoryBOULarimer77 min
Jul 4, 12:37 PM MDTSevere Thunderstorm WarningBOULarimer38 min
Jul 4, 1:51 PM MDTAreal Flood AdvisoryBOULarimer75 min
Jul 4, 3:20 PM MDTFlash Flood Warning Considerable damage threatBOULarimer85 min
Jul 4, 3:31 PM MDTAreal Flood AdvisoryBOUDouglas119 min
Jul 4, 3:56 PM MDTAreal Flood AdvisoryBOUElbert53 min
Jul 4, 4:28 PM MDTSpecial Weather StatementBOUAdams, Arapahoe62 min
Jul 4, 4:43 PM MDTSpecial Weather StatementBOUElbert62 min
Jul 4, 5:42 PM MDTSpecial Weather StatementBOUDouglas48 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.